MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M00513441
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 05/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The exact date of the event is unknown.The provided event date was chosen as a best estimate based on the date that the manufacturer became aware of the event.(b)(4).The device has not been received for analysis.Upon receipt and completion of the problem analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pediatric biopsy forceps was used during a biopsy procedure performed in the bronchial tube on an unknown date.During the procedure, the pull wire broke causing the jaws to hang from the catheter and get stuck on the bronchi.It was noted that the jaws did not detach inside the patient.Force was used to pull the radial jaw 4 pediatric biopsy forceps from the patient.The procedure was not completed due to this event.After the procedure, the patient had a pneumothorax and was treated with conservative therapy.The details regarding the type of conservative therapy treatment provided to the patient were noted as unknown.The physician suspected that the jaws might have caused the pneumothorax.
 
Additional Manufacturer Narrative
Block b3: the exact date of the event is unknown.The provided event date was chosen as a best estimate based on the date that the manufacturer became aware of the event.Block h6: patient code e0734 captures the reportable event of pneumothorax.Block h10: the returned trapezoid rx basket was analyzed, and a visual evaluation noted that both the pull wires detached from the jaws and the coil was stretched.The hypotube was found kinked and had exited the handle.The fractured wires were observed under magnification, and evidence of bending and tension was noted.No other issues were noted.The malfunction of the device has been confirmed.Based on all available information, the observed failures most likely occurred due to the user applying excessive tensile force during handling or usage.Forcing the device against significant resistance could result in device damage or loss of functionality.Additionally, as part of the product analysis, the failure mode of " pull wire broken " was replicated by the quality team.As per replicated demonstration, it was confirmed that the device is very fragile and may be easily manipulated rendering the device non-functional.As a conclusion in the external form, the complaint does not present objective evidence that the defect could have been caused in the manufacturing process.The most probable root cause for the reported issue is cause traced to intentional off-label, unapproved, or contraindicated use.This device is specifically designed to collect tissue endoscopically for histologic examination.These forceps should not be used for any purpose other than their intended function.This device (rj4 gi pediatric biopsy forceps) is not intended for use in the lungs and the pheumothorax which is listed in the instructions for use (ifu) specific to pulmonary forceps.A review of the device history record (dhr) confirmed that the device met all material, assembly, and product specifications at the time of release to distribution.A labeling review was performed and from the information available, this device was being used in a manner inconsistent with the instructions for use (ifu) since the device is not intended for use in the lungs.The ifu states "these single-use biopsy forceps are specifically designed to collect tissue endoscopically for histologic examination.These forceps should not be used for any purpose other than their intended function." however, the customer used this device in the lungs.
 
Event or Problem Description

Brand Name
RADIAL JAW 4
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11901369
Report Number3005099803-2021-02465
Device Sequence Number3687827
Product Code FCL
UDI-Device Identifier08714729789918
UDI-Public08714729789918
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2024
Device Model NumberM00513441
Device Catalogue Number1344
Device Lot Number0026632183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2021
Initial Date Received by Manufacturer 05/06/2021
Supplement Date Received by Manufacturer06/30/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;